Hail, Cascade
- When
- July 18, 5:30 PM MST
- Where
- Cascade County, Monarch
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.100, -110.850
A thunderstorm dropped 1.75 inch diameter hail at Monarch.
Very warm afternoon temperatures, along with dew points in the 50s and 60s, contributed to the development of thunderstorms across portions of North Central Montana during the evening hours of July 18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Very warm afternoon temperatures, along with dew points in the 50s and 60s, contributed to the development of thunderstorms across portions of North Central Montana during the evening hours of July 18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 18, 1:37 PM MST, 3 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 237 PM MDT MON JUL 18 2016 .DISCUSSION... Tonight through Wednesday...Water vapor pics indicate a low pressure trof along the West Coast with southwest flow aloft over Central and Southwest Montana. The air mass is unstable although convective temperatures are quite high. A weak disturbance moving through the flow aloft will help initiate late afternoon convection but an associated cold front will bring much drier and stable air into the zones this evening. Conditions will remain more stable across the zones Tuesday...most unstable region will be across the northeast zones. Anticyclonic curvature of flow aloft will be in place Tuesday. It will be flattened Wednesday as a shortwave moves through the flow but dry conditions will make any convection difficult. Zelzer Wednesday night through Monday...Overall an upper level ridge of high pressure will reside over the region on Wednesday, with the GFS/EC progging a weak upper level trof moving through the region Thursday into Friday. As a result, a few thunderstorms are possible over North Central MT Thu/Fri, but the upper level ridge rebuilds over the region for Sat through Mon. As a result, mostly dry conditions are expected over the weekend and into early next week. Afternoon temperatures will be near to slightly above normal through the entire extended period. Brusda && .AVIATION...UPDATED 1745Z. The air mass will become quite unstable this afternoon along and north of a KHLN-KLWT line. An upper level disturbance moving through southwest flow aloft will help develop afternoon thunderstorms over the western mountains by mid-afternoon. These storms will move northeast during the late afternoon and evening. Very strong and gusty winds are expected near thunderstorms. VFR conditions will prevail through the next 24 hours. && .PRELIMINARY POINT TEMPS/POPS... GTF 56 90 54 87 / 30 10 10 20 CTB 51 82 51 81 / 50 10 10 10 HLN 57 92 59 89 / 20 10 10 10 BZN 51 92 52 90 / 10 10 10 10 WEY 45 80 45 79 / 0 0 0 0 DLN 52 89 51 86 / 10 0 10 10 HVR 58 91 57 86 / 20 10 10 10 LWT 56 89 55 86 / 10 10 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL LEWISTOWN 47.06N 109.43W
07/17/2016 E1.00 INCH FERGUS MT BROADCAST MEDIA
BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.
&&
PNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 538 PM MDT MON JUL 18 2016 MTZ012-054-190015- MEAGHER MT-CASCADE MT- 538 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094 TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156 MARTIN
The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm dropped 1.75 inch diameter hail at Monarch.
A thunderstorm produced 1 inch diameter hail at Geyser 3SE.
A thunderstorm dropped 1.5 inch diameter hail at Stanford 4N. Also, 1.25 inch diameter hail fell at Stanford 5N, 1.5 inch diameter hail fell at Coffee Creek 1S, and 1 inch diameter hail fell at Denton 7NE. A 66 mph thunderstorm gust was reported at Denton 5ESE, a gust to 62 mph was reported at Geyser 6E, and a 60 mph thunderstorm gust was reported at Denton. Several trees were reported blown down in and around Denton.
A thunderstorm produced a wind gust to 60 mph at Winifred 8SW. Also, a thunderstorm produced a gust to 58 mph at Winifred 1S.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637894, 637900, 637896, 637898.